Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 87, NWS Springfield, MO

July 18, 2006Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 18, 2006, 9:05 PM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 9:05 PM CDT (02:05 UTC)
Expired
Jul 19, 2006, 3:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2842 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 190206
FFWSGF
MOC203-190800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 300 AM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT UP TO TWO    
  INCHES OF RAIN FELL OVER PORTIONS OF NORTHERN SHANNON COUNTY IN    
  LESS THAN 45 MINUTES. RAINFALL OF THIS MAGNITUDE WILL LIKELY LEAD  
  TO FLASH FLOODING OF LOW WATER CROSSINGS ACROSS THE WARNING AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3726 9117 3741 9118 3741 9166 3716 9166

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 6:18 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 6:18 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT TUE JUL 18 2006

...UPDATED AVIATION DISCUSSION...

.UPDATE...

A WEAK SURFACE TROUGH/AXIS OF CONVERGENCE STRETCHES FROM A WEAK
SURFACE LOW JUST SOUTH OF STL WESTWARD INTO NORTHEASTERN PORTIONS OF
OUR CWA. CUMULUS/MODEST TOWERING CUMULUS FIELD EXTENDS WESTWARD
ALONG THIS BOUNDARY INTO OUR CWA. STRONGEST MOISTURE CONVERGENCE HAS
BEEN NEAR THE SURFACE LOW AROUND STL VICINITY WHERE AFTER REPEATED
ATTEMPTS AN INTENSE UPDRAFT WAS ABLE TO MAINTAIN ITSELF. THUS FAR
THE MOISTURE CONVERGENCE IN OUR CWA HAS NOT BEEN SUFFICIENT TO
SUPPORT SUSTAINED UPDRAFTS...HOWEVER ATMOSPHERE REMAINS EXPLOSIVELY
UNSTABLE (MLCAPES 4000+ J/KG) AND 30KT OF MID LEVEL FLOW WOULD BE
SUFFICIENT FOR ORGANIZED CONVECTION/SUPERCELLS GIVEN THE EXTREME
INSTABILITY. WILL CONTINUE TO MONITOR RADAR/SATELLITE TRENDS FOR
POSSIBLE CONVECTIVE INITIATION OVER OUR CWA THIS EVENING.

IZZI

&&

.DISCUSSION...//ISSUED AT 240 PM CDT TUE JUL 18 2006//

TEMPERATURES HAD AGAIN SOARED INTO THE MIDDLE AND UPPER 90S ACROSS
MUCH OF THE FORECAST AREA EARLY THIS AFTERNOON WITH HEAT INDICES
BETWEEN 100 AND 107. THESE TEMPERATURES COUPLED WITH DEWPOINTS NEAR
70 WERE YIELDING SURFACE BASED CAPES AROUND 4000 J/KG. HOWEVER A
CAPPING INVERSION AND LACK OF LOW LEVEL CONVERGENCE HAS INHIBITED
CONVECTIVE DEVELOPMENT SO FAR. WATER VAPOR IMAGERY AND PROFILERS
CLEARLY DEPICT THE UPPER RIDGE AXIS WITH 596 HEIGHTS EXTENDING FROM
THE SOUTHERN ROCKIES INTO MISSOURI.

THE HEAT WAVE WILL PERSIST INTO THURSDAY AS THE UPPER RIDGE REMAINS
ANCHORED ACROSS THE REGION. 850 MB TEMPERATURES AROUND 25 DEGREES C
AND 700 MB TEMPERATURES AROUND 13 DEGREES C UNDERNEATH THE UPPER
HIGH WILL PUSH AFTERNOON HIGHS TO AROUND 100 ACROSS MUCH OF THE
FORECAST AREA FOR A COUPLE OF MORE DAYS. WITH THE CONTINUATION OF
THE OPPRESSIVE HEAT...THE EXCESSIVE HEAT WARNING WAS EXPANDED TO
INCLUDE MOST OF THE FORECAST AREA. A HEAT ADVISORY WILL BE ISSUED
FOR FAR SOUTH CENTRAL MISSOURI.

DESPITE ANY SIGNIFICANT FORCING...AN ISOLATED THUNDERSTORM CANNOT BE
RULED LATE THIS AFTERNOON AND EVENING GIVEN THE VERY UNSTABLE
AIRMASS. SOME QUESTION TO WHETHER THE CAPPING INVERSION CAN BE
BROKEN...BUT IF CONVECTION DOES FORM IT COULD QUICKLY BECOME SEVERE.
THE BEST CHANCE CONVECTIVE DEVELOPMENT WILL STRETCH FROM CENTRAL
MISSOURI TO THE EASTERN OZARKS WHERE MOISTURE IS POOLING ALONG A
WEAK BOUNDARY.

THE UPPER PATTERN WILL BE BEGIN TO TRANSITION LATE IN THE WEEK WITH
THE UPPER RIDGE AXIS RETROGRADING TO THE WEST. THIS WILL ALLOW
SHORTWAVES TO SLIDE INTO THE REGION WITH AN ASSOCIATED FRONT SAGGING
SOUTHWARD. PREFER THE SLOWER WRF MODEL ON THE FRONTAL PROGRESSION
GIVEN THE STRONG RIDGE IN PLACE NOW. HOWEVER GIVEN THE UNCERTAINTY I
WILL NOT EXTEND THE HEAT WARNING INTO FRIDAY YET. IF THE SLOWER
FRONTAL MOVEMENT VERIFIES...TEMPERATURES WILL AGAIN REACH CRITICAL
LEVELS. AN INCREASED CHANCE OF CONVECTION WILL ARRIVE THURSDAY NIGHT
OR FRIDAY DEPENDING ON THE PROGRESSION OF THE FRONT. THE CHANCE OF
RAIN WILL CONTINUE INTO SATURDAY. TEMPERATURES WILL ALSO COOL BACK
DOWN TOWARD NORMAL LEVELS THIS WEEKEND.

FOSTER

&&

.AVIATION...

FOR THE 00Z TAFS...ANY ISOLATED CONVECTION THIS EVENING SHOULD
REMAIN NORTH OF BOTH TERMINALS WITH MAINLY CLEAR SKIES EXPECTED.
LIGHT AND VARIABLE WINDS WILL BECOME MORE SOUTHERLY THOUGH REMAIN
FAIRLY LIGHT WEDNESDAY.

IZZI

&&

.CLIMATOLOGY...

AFTERNOON TEMPERATURES AT SPRINGFIELD ROSE TO 99 DEGREES THIS AT 1
PM. THIS READING MAKES TODAY THE 5TH WARMEST JULY 18TH ON RECORD.
HIGH TEMPERATURES ARE FORECAST TO BE NEAR 100 DEGREES FOR THE NEXT
TWO DAYS. THIS WOULD PLACE THE HIGH TEMPERATURES FOR THE NEXT THREE
DAYS INTO THE TEN WARMEST DAYS FOR THIS PERIOD IN JULY. IN ADDITION
THE LOW TEMPERATURES AT NIGHT WILL BE IN THE TOP TEN WARMEST LOW
TEMPERATURES AS WELL.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...EXCESSIVE HEAT WARNING FOR MUCH OF THE MISSOURI OZARKS
NORTHWEST OF A LINE FROM GAINESVILLE TO SALEM THROUGH THURSDAY.
HEAT ADVISORY FOR FAR SOUTH CENTRAL MISSOURI INCLUDING WEST PLAINS
THROUGH THURSDAY.
KS...EXCESSIVE HEAT WARNING FOR EXTREME SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Jul 18, 7:30 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 PM CDT TUE JUL 18 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
730 PM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE EVENING HOURS
  ACROSS THE OUTLOOK AREA. HEAT INDICES WILL GRADUALLY FALL BELOW
  100 DEGREES BY MID EVENING.

  ISOLATED SEVERE THUNDERSTORMS WILL AFFECT EASTERN PORTIONS OF THE
  OUTLOOK AREA THIS EVENING...MAINLY EAST OF AN OSAGE BEACH TO WEST
  PLAINS LINE. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND
  LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE COMPLETELY
  RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  OPPRESSIVELY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH
  THURSDAY WITH AFTERNOON HEAT INDICES RANGING FROM 100 TO 112
  DEGREES.

  A CHANCE OF THUNDERSTORMS WILL RETURN TO AREAS MAINLY NORTH OF
  INTERSTATE 44 THURSDAY NIGHT AND FRIDAY...THEN AREA WIDE ON
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING EAST OF AN
  OSAGE BEACH TO WEST PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER/IZZI

In the hours before

Special weather statement, Jul 18, 8:00 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE JUL 18 2006

MOZ070-071-081>083-091-092-096>098-105-106-190600-
DENT-DOUGLAS-HOWELL-LACLEDE-OREGON-OZARK-PHELPS-PULASKI-SHANNON-
TEXAS-WEBSTER-WRIGHT-
800 PM CDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
615 IN EFFECT UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL MISSOURI

PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  HOWELL                OREGON
SHANNON               TEXAS

IN SOUTHWEST MISSOURI

DOUGLAS               LACLEDE               OZARK
WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF...ALTON...AVA...CABOOL...EMINENCE...
FORT LEONARD WOOD...GAINESVILLE...HOUSTON...LEBANON...MANSFIELD...
MARSHFIELD...MOUNTAIN GROVE...ROGERSVILLE...ROLLA...SALEM...
THAYER...THEODOSIA...WAYNESVILLE...WEST PLAINS...
WILLOW SPRINGS AND WINONA.

JLT
Local storm report, Jul 18, 8:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     3 N ROUND SPRING        37.32N 91.41W
07/18/2006                   SHANNON            MO   LAW ENFORCEMENT

            TREES DOWN

0845 PM     HAIL             3 N ROUND SPRING        37.32N 91.41W
07/18/2006  E0.75 INCH       SHANNON            MO   LAW ENFORCEMENT

&&

JAS
Local storm report, Jul 18, 9:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     5 NW ROUND SPRING       37.33N 91.48W
07/18/2006                   SHANNON            MO   LAW ENFORCEMENT

            TREES DOWN ALONG EE HIGHWAY GOING INTO PULLTITE
            CAMPGROUND NEAR HIGHWAY 19.

&&

JAS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:54 PM CDTSevere Thunderstorm WarningSGFPhelps38 min
Jul 18, 8:07 PM CDTSevere Thunderstorm WarningSGFShannon68 min
Jul 18, 8:11 PM CDTSevere Thunderstorm WarningSGFDent35 min
Jul 18, 8:24 PM CDTTornado WarningSGFShannon66 min
Jul 18, 9:16 PM CDTSevere Thunderstorm WarningSGFTexas53 min
Jul 18, 9:29 PM CDTSevere Thunderstorm WarningSGFShannon19 min
Jul 19, 2:31 PM CDTSevere Thunderstorm WarningSGFMaries29 min
Jul 19, 3:02 PM CDTSevere Thunderstorm WarningSGFPhelps43 min
Jul 19, 3:41 PM CDTFlash Flood WarningSGFPhelps6 hr
Jul 19, 3:44 PM CDTSevere Thunderstorm WarningSGFPhelps61 min
Jul 19, 4:10 PM CDTSevere Thunderstorm WarningSGFDent39 min
Jul 19, 4:47 PM CDTSevere Thunderstorm WarningSGFPhelps24 min

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.